Ohio, 2021Flash Flooding and Flood in Ohio, June 21 to 23, 2021
June 21 to 23, 2021 · NWS RLX · 17 events in 5 counties and zones
Thunderstorms flourished across southeast Ohio on the afternoon and evening of June 21st as a cold front glided through the region. Most of the storms became stronger after passing over the Ohio River, but there were a few instances of damaging wind gusts that resulted in downed trees in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $99,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms flourished across southeast Ohio on the afternoon and evening of June 21st as a cold front glided through the region. Most of the storms became stronger after passing over the Ohio River, but there were a few instances of damaging wind gusts that resulted in downed trees in the area. The combination of previous rainfall and multiple rounds of showers that day resulted in several flash flooding events. Multiple gauges in the area reported three to four inches of rain had fallen, which led to several roads closing for a brief period of time due to high water issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 1:29 PM EST, 51 minutes earlier.
Area forecast discussion, Jun 21, 1:29 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Mon Jun 21 2021
.SYNOPSIS...
Cold front brings strong to severe storms with heavy rain to
the area today. Dry with high pressure middle of next week. Wet
weather returns for next weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM Monday...
Plenty of instability is present with values of SB/MUCAPE in
the 2000 to 3000 J/kg range, DCAPE values of around 1000 J/kg,
and effective wind shear values of 25-30 kts. The first line of
storms is moving into the eastern edge of the area. Another line
ahead of the cold front is beginning to move into the area with
more strong to severe storms expected. A Severe Thunderstorm
Watch has been issued through 8 PM. Damaging winds continue to
be the main threat expected with these storms with some hail and
a possible tornado not out of the question.
Storms will be possible into the evening with instability
gradually decreasing into the night. The front itself will move
into the area early this evening, moving through the area
overnight tonight. More stratiform-like rain is expected to
continue along and behind the front throughout the night,
gradually moving out to the southeast throughout Tuesday. Some
isolated/localized flooding issues may be possible especially in
low lying or flood prone areas, or in areas that get hit more
than once with storms. Overall, however, with flash flood
guidance decently high ahead of the event particularly across
those areas with the higher rain amounts expected, have opted
out of a flash flood watch for now.
Expecting the area to largely dry out by midday Tuesday as much
drier area pushes into the area and high pressure settles in to
stick around through the middle of the week. Temperatures on
Tuesday will be much cooler than they have been with low 70s for
the lowlands and mid 50s to 60s for the upper elevations.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 200 PM Monday...
High pressure will be in control during the short term period,
with gradually warming temperatures as we head towards the long
term period.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 1200 PM Monday...
High pressure and dry conditions continue across the area on
Thursday, however, by Friday, deepening upper trough across the
midwest, and increasing heat and humidity, along with a low
pressure system that will move into the Great Lakes region, will
result in showers and thunderstorms once again across the area.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 150 PM Monday...
The first line of thunderstorms is approaching the mountains
currently, moving over CKB and soon approaching EKN/BKW.
MVFR/IFR visibilities are possible in heavy downpours with any
storms and lightning and gusty winds may affect the sites as
well. If any severe storms move over the sites, damaging winds
and some hail may be possible.
A second line of storms will approach in a few hours ahead of
the cold front with strong storms expected along this line.
Currently thinking this next line of storms will affect HTS
around 20Z and the gradually move towards the other sites,
however it is possible this line may be quicker to develop and
push into the area. Have VCTS coded in at most of the sites
through the first half of period as thunderstorms will continue
to be possible through late this evening with showers continuing
into Tuesday morning. TSRA is coded into tempo groups and storms
approach the sites and may briefly lead to deteriorating
conditions. By the evening, ceilings are expected to fall to
MVFR and then further to IFR at most sites as the front moves
into the area and more stratiform-like rain develops. MVFR/IFR
visibilities will continue to be possible in rain through the
night.
By the end of the period, conditions will gradually begin to
improve as showers move out of the area throughout the morning
into Tuesday afternoon. Ceilings will gradually lift to MVFR
with some sites potentially reaching up to VFR by the end of the
period.
Winds will be gusty with the storms through the evening.
Southwesterly winds are around 10-15KTs and gusts up to around
20-25KTs possible with higher gusts possible if any
thunderstorms move over a site. Behind the front winds will
shift to become more northwesterly and will be lighter, at
around 5-10KTs, tomorrow.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Convective coverage will vary this
afternoon depending on how a couple separate lines of storm
develop. Current tempos for TSRA may need some adjustment in
time.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H M H H H M H H
HTS CONSISTENCY H H H H L H H H H H H H
BKW CONSISTENCY H H H H H H M H H H H H
EKN CONSISTENCY H H H H H H M H H M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H L H H H H H L
AFTER 18Z TUESDAY...
No widespread IFR currently expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/CG
NEAR TERM...CG
SHORT TERM...SL
LONG TERM...SL
AVIATION...CG
Hazardous weather outlook, Jun 21, 2:55 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EDT Mon Jun 21 2021
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519>526-220800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
355 AM EDT Mon Jun 21 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.
.DAY ONE...Today and Tonight.
Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts, large hail, and heavy downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024>026-033-034-515>518-220800-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
355 AM EDT Mon Jun 21 2021
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts and heavy downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 21, 1:11 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
211 PM EDT Mon Jun 21 2021
WVZ039-040-525-526-211845-
Barbour-Northwest Randolph-Upshur-Southeast Randolph-
211 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...
NORTHEASTERN UPSHUR AND SOUTHERN BARBOUR COUNTIES...
At 211 PM EDT, a strong thunderstorm was located 9 miles south of
Audra State Park, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elkins, Audra State Park, Belington, Dailey, Beverly, Junior,
Womelsdorf (Coalton), Montrose, Glady, Kerens, Ellamore,
Tallmansville and Overhill.
This includes Route 33 between mile markers 15 and 35.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3876 7971 3879 8018 3905 8020 3915 7983
3913 7984 3912 7983 3911 7980 3909 7978
3904 7978 3903 7977
TIME...MOT...LOC 1811Z 263DEG 27KT 3890 8008
14Local storm report, Jun 21, 1:11 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 2 E JACKSON MILL 39.10N 80.44W
06/21/2021 LEWIS WV 911 CALL CENTER
TREES DOWN ON JACKSON MILLS ROAD AND
SYCAMORE LICK ROAD.
1245 PM TSTM WND DMG 5 E GRANTSVILLE 38.91N 81.00W
06/21/2021 GILMER WV 911 CALL CENTER
TREES DOWN APPROX 11 MILES UP ROUTE 5W FROM
GLENVILLE.
0100 PM TSTM WND DMG 1 ENE GLENVILLE 38.94N 80.82W
06/21/2021 GILMER WV 911 CALL CENTER
TREES DOWN ON ROUTE 33E.
&&
ABELocal storm report, Jun 21, 1:28 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 6 NNE BUCKHANNON 39.07N 80.19W
06/21/2021 UPSHUR WV BROADCAST MEDIA
TREE DOWN ON DICK HALL RD.
&&
ABELocal storm report, Jun 21, 1:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 1 NNE PINCH 38.42N 81.48W
06/21/2021 KANAWHA WV 911 CALL CENTER
TREES DOWN ON UPPER PINCH RD.
&&
ABESpecial weather statement, Jun 21, 1:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Mon Jun 21 2021
KYZ105-WVZ005-211930-
Lawrence-Wayne-
256 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND CENTRAL WAYNE
COUNTIES...
At 256 PM EDT, a strong thunderstorm was located over Blaine, moving
east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Hode, Ulysses,
East Lynn Lake, Charley, Dunlow, Martha, Gallup, Crum, Clifford,
Glenhayes, Houckville and Genoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3804 8300 3805 8296 3811 8289 3815 8291
3820 8238 3788 8238 3786 8241 3791 8247
3790 8247 3790 8248 3795 8250 3796 8253
3795 8258 3788 8261 3789 8267 3797 8283
3800 8294 3800 8296 3796 8299 3798 8302
TIME...MOT...LOC 1856Z 261DEG 32KT 3802 8281
14Local storm report, Jun 21, 1:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND DMG 2 E HOLDEN 37.82N 82.03W
06/21/2021 LOGAN WV 911 CALL CENTER
TREES DOWN IN WHITMAN.
&&
ABEEvent by event
11 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Vinton
- When
- June 21, 2:20 PM EST
- Where
- Vinton County, 1.75 mi SW of Hope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.310, -82.370
Several trees were blown down on State Route 238 north of Zaleski.
Thunderstorm Wind, Athens
- When
- June 21, 2:45 PM EST
- Where
- Athens County, 1.38 mi N of Sharpsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.450, -81.920
Multiple trees were downed within the Sharpsburg community.
Thunderstorm Wind, Washington
- When
- June 21, 2:50 PM EST
- Where
- Washington County, 0.69 mi S of Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.420, -81.530
Trees were blown down onto State Route 550 west of Marietta.
Thunderstorm Wind, Jackson
- When
- June 21, 2:55 PM EST
- Where
- Jackson County, 2.14 mi E of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 39.120, -82.490
Trees were blown down onto Buckeye Furnace Road and Raysville Road near the town of Wellington.
Thunderstorm Wind, Washington
- When
- June 21, 3:10 PM EST
- Where
- Washington County, Little Hocking
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.270, -81.700
One tree was blown down in Little Hocking.
Thunderstorm Wind, Jackson
- When
- June 21, 3:15 PM EST
- Where
- Jackson County, 0.69 mi S of Mabee Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 38.890, -82.720
Trees were blown down onto Route 279 and Route 139 near the town of Mabee Corner.
Thunderstorm Wind, Vinton
- When
- June 21, 3:25 PM EST
- Where
- Vinton County, 0.54 mi E of Wilkesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.080, -82.320
Multiple trees were downed within the Wilkesville community.
Thunderstorm Wind, Washington
- When
- June 21, 3:30 PM EST
- Where
- Washington County, 0.87 mi SW of Schley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.440, -81.260
Several trees were blown down on Bear Run Road, County Road 12, and County Road 14.
Thunderstorm Wind, Meigs
- When
- June 21, 3:40 PM EST
- Where
- Meigs County, Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.120, -82.000
Several trees were blown down on Kingsbury Road.
Thunderstorm Wind, Meigs
- When
- June 21, 3:50 PM EST
- Where
- Meigs County, 2.14 mi NNE of Langsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.080, -82.170
Several trees were blown down along McCumber Road near the town of Rutland.
Thunderstorm Wind, Meigs
- When
- June 21, 4:10 PM EST
- Where
- Meigs County, 0.87 mi NE of Minersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.030, -81.970
Multiple trees were downed along Forest Run Road outside of Pomeroy.
Flash Flood, Meigs
- When
- June 21, 5:00 PM EST to 8:30 PM EST
- Where
- Meigs County, 0.42 mi SSE of Downington to 0.52 mi W of Alfred
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.164, -82.128
Several roads were closed on the evening of the 21st throughout the county due to flooding, including State Route 143, Peach Fork Road, Wolfpen Road, and Kinsbury Road.
Flash Flood, Vinton
- When
- June 21, 6:45 PM EST to 10:00 PM EST
- Where
- Vinton County, 1.07 mi N of Radcliff to 2.25 mi S of Arbaugh
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.145, -82.381
High water impacted three separate sections of State Route 160 and flooding restrictions were also observed along Route 124 for a time.
Flash Flood, Vinton
- When
- June 21, 7:00 PM EST to 10:00 PM EST
- Where
- Vinton County, 1.55 mi NW of Bolins Mills to 1.37 mi NNE of Bolins Mills
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.244, -82.302
High water impacted portions of State Route 50 near the Route 356 intersection.
Flash Flood, Athens
- When
- June 21, 7:00 PM EST to 8:30 PM EST
- Where
- Athens County, 1.84 mi NNE of Lottridge to 1.05 mi WSW of Frost
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.256, -81.890
Barnhart Road was flooded for a brief time.
Flash Flood, Athens
- When
- June 21, 7:45 PM EST to 10:00 PM EST
- Where
- Athens County, 0.24 mi NE of Athens Ohio Univ Arp to 0.4 mi ENE of Athens Ohio Univ Arp
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.222, -82.227
High water was observed along several roadways east of the Athens County airport, including Grandview Drive and Dickson Road.
Flood, Athens
- When
- June 22, 1:34 PM EST to June 23, 11:11 AM EST
- Where
- Athens County, 9.33 mi S of Vanderhoot to 9.52 mi S of Vanderhoot
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.065, -81.884
The Shade River near Chester rose out of its seventeen foot bankfull level in the early afternoon of June 22nd. The river crested at 20.7 feet after midnight and returned to its banks around noon on the 23rd. This caused minor flooding around the Sugar Run Creek Bridge, Shade River Bridge, and low lying areas along the Shade River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, June 21, 2021$14 million · 65 kt wind · 26 events
- Rip Current in Wisconsin, June 21, 20211 death · 1 event
- Damaging Winds in Maryland, June 21, 2021$192,000 · 65 kt wind · 47 events
- Hail and Damaging Winds in New York, June 21, 2021$141,000 · 1 in hail · 51 events
- Damaging Winds in New York, June 21, 2021$114,000 · 50 kt wind · 35 events
- Flash Flood and Damaging Winds in West Virginia, June 21, 2021$131,000 · 50 kt wind · 27 events
- Damaging Winds in Kentucky, June 21, 2021$62,000 · 60 kt wind · 37 events
- Heat and Damaging Winds in New York, June 21, 2021$20,000 · 50 kt wind · 55 events
- Hail and Damaging Winds in Vermont, June 21, 2021$150,000 · 1.25 in hail · 10 events
- Flooding in Pennsylvania, June 21 to 22, 2021$210,000 · 2 events
- Tornado and Damaging Winds in New York, June 21, 2021$60,000 · EF1 · 4 events
- Tornado and Damaging Winds in Pennsylvania, June 21, 2021EF0 · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962526, 962527, 962528, 962529, 962530, 962531, 962532, 962533, 962463, 962465, 962475, 962455, 962477, 962478, 962479, 962480, 964457.